Alert archive / Connecticut / River Flood Warnings in 2018
River Flood Warning 9, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Mar 2, 2018, 5:11 PM EST for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Mar 2, 2018, 6:49 PM EST. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2018, 5:11 PM EST (22:11 UTC)
- In effect from
- Mar 2, 2018, 6:49 PM EST
- Expired
- Mar 3, 2018, 1:22 PM EST
- In force
- 19 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Housatonic River at Stevenson (STVC3). The gauge peaked at 10.56 ft at Mar 2, 2018, 7:00 PM EST.
- Action stage
- 8 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
079
WGUS41 KALY 022211
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
511 PM EST Fri Mar 2 2018
CTC001-009-031011-
/O.NEW.KALY.FL.W.0009.180302T2349Z-180303T1822Z/
/STVC3.1.ER.180302T2349Z.180303T0000Z.180303T1222Z.NO/
511 PM EST Fri Mar 2 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Housatonic River At Stevenson Dam.
* From this evening until Saturday afternoon.
* At 4 PM Friday the stage was...9.7 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 6 PM
Friday and forecast to continue to rise to near 11.1 feet around
7 PM Friday. The river is forecast to fall below flood stage after
7 AM Saturday.
* Impact...At 11.0 feet...Flood stage.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Fri Sat Sat Sat Sat
Housatonic River
Stevenson Da 11.0 9.7 Fri 04 PM 11.1 11.1 11.1 9.5 9.5
&&
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
$$1 follow-up statement
272
WGUS81 KALY 030411
FLSALY
Flood Statement
National Weather Service Albany NY
1111 PM EST Fri Mar 2 2018
CTC001-009-030441-
/O.CAN.KALY.FL.W.0009.000000T0000Z-180303T1822Z/
/STVC3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1111 PM EST Fri Mar 2 2018
The Flood Warning is cancelled for
The Housatonic River At Stevenson Dam.
* At 10 PM Friday the stage was 8.7 feet.
* Flood stage is 11.0 feet.
* Impact...At 9.5 feet...Water reaches low lying areas in the
Riverside neighborhood of Oxford.
&&
Fld Observed Forecast
1 am 7 am 1 pm 7 pm 1 am
Location Stg Stg Day Time Sat Sat Sat Sat Sun
Housatonic River
Stevenson Da 11.0 8.7 Fri 10 PM 9.7 9.5 9.4 9.3 9.2
&&
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Mar 2, 4:31 PM EST, 40 minutes earlier.
Area forecast discussion, Mar 2, 4:31 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Albany NY
431 PM EST Fri Mar 2 2018
.SYNOPSIS...
A powerful coastal storm will continue to affect the region
into tonight with mainly snow and gusty winds. The snow will
persist through much of the evening, before tapering off
overnight. Other than a few snow showers west of the Hudson
Valley on Saturday, dry and breezy conditions with seasonable
temperatures will occur during the weekend through Monday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
...Major winter storm continues to impact the region into
tonight...
As of 430 PM EST...No changes to Winter Weather headlines at
this time. Winter Storm Warning in effect for most of eastern
New York and western New England except for a Winter Weather
Advisory for southern Litchfield County.
An intense and large, nearly stationary mesoscale snowband
(pivoting band per CSTAR research), set up across the eastern
Mohawk Valley, Schoharie County, Helderbergs and eastern
Catskills. The heaviest snowfall totals have occurred in these
areas. Parts of this band also gave parts of the Saratoga and
Capital District several inches of snow overnight through the
morning hours. Extreme snowfall totals within the large snow
band have produced 18-36 inches in parts of Schoharie County,
western Greene, the Helderbergs and eastern Mohawk Valley where
snowfall rates were around 3-4 inches per hour. This band is
still going across these areas, although slightly weaker with
generally 1-2 inch per hour snowfall rates.
Wildly variable conditions occurred across the area today, with
most of the region experiencing heavy snow. However, there have
been isolated pockets of warmer surface temperatures in the
35-38 degree range in the mid Hudson Valley right along the
river mainly in the Ulster county side, southern Litchfield
county and even along the immediate Connecticut River Valley in
southern Vermont. Snowfall totals of only a trace to a few
inches have accumulated in these isolated areas.
Despite the large center of circulation of the storm centered
well south and east of the New England coast, snow will continue
through much of the evening with varying intensity, with bands
continuing to rotate westward around the periphery of the large
ocean storm. GOES- East water vapor imagery depicts this nicely
with colder cloud tops continuing to move westward into eastern
New York and western New England. A large plume of moisture can
be traced well offshore east of the Canadian Maritimes. The
heaviest snow will continue associated with the mesoscale
snowband mentioned above. Lighter snow is expected north and
west of this band, with more persistent snow over the Taconics
into western New England. Any areas with a rain/snow mix will
likely change to snow this evening after sunset.
Fairly strong N-NW winds, mainly across the southern half of
the area will continue into this evening with a strong pressure
gradient in place. The ocean storm has a central pressure in the
mid-970 mb range. Gusts of 35 to 45 mph will persist in this
area. We will continue to mention the gusty winds in the Winter
Weather statement. Scattered downed trees and power lines will
continue due to the wet snow combined with winds.
The snow will finally taper off overnight as the moisture
source dissipate with the storm pulling farther offshore.
Scattered bands of light snow could linger into the early
morning hours, but most of the accumulating snow will end this
evening.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Generally dry conditions with near normal temperatures will
persist through the weekend. A few upslope snow showers may
linger into parts of the higher terrain west of the Hudson
Valley on Saturday, but will not be significant.
The ocean storm will still influence our weather due to a
continued decent pressure gradient between the low center and a
ridge of high pressure ridging southeast from central Canada. So
it will remain breezy, especially through Sunday with north-
northwest winds persisting. Winds will not be as strong as
today, but will be persistent and gusty. High temperatures in
the 30s to lower 40s will be common, with the colder readings in
the mountains. Lows will be below freezing, and we went colder
than guidance due to a fresh snow pack on the ground.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper closed low season will continue with another system timed
to affect our region in the Tuesday night through Thursday time
window. Monday and Tuesday are expected to be dry with upper
ridging and some gradual warm advection, increasing through
Tuesday. Highs Monday and Tuesday in the upper 30s to lower 40s
but mid 30s higher terrain.
The timing and track of the next upper closed low is still in
question but confidence is high that a dynamic upper closed low
will affect the eastern U.S. some time in the Tuesday night
through Thursday time frame. Until details get clearer,
indicating chances for rain and snow but based on the upper
pattern, indicating temperatures on the cooler side of guidance
and a little more snow than rain. Highs Wednesday in the mid to
upper 30s. Highs Thursday with precipitation moving out and
improving conditions in the lower to mid 40s but lower to mid
30s northern areas.
Dry weather Friday with lingering upper energy exiting. Highs
in the upper 30s to lower 40s but around 30 to the mid 30s in
higher terrain.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Snow heavy at times will continue across the region this
afternoon and early this evening. This is due to a strong low
pressure system off the coast. With cold air in place across
the region, this will bring precipitation in the form of snow.
IFR/LIFR conditions will continue across all sites this
afternoon and early evening. In bands of snow, visibilities
will be below 1SM with most locations around 1/2SM to 3/4SM this
afternoon. By the early evening as the intensity of the snow
diminishes, visibilities will start to improve to near MVFR. By
Saturday 1200Z, vsibilities will be VFR.
Winds will be out of the north/northwest around 15-25 kts. Some
gusts of 30-35 kts are possible through the day, especially
this afternoon from KALB south to KPOU.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Breezy NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of RA.
Tuesday Night: Moderate Operational Impact. Chance of RA...SN.
Wednesday: High Operational Impact. Likely RA...SN.
&&
.HYDROLOGY...
Flood Watch remains in effect from eastern Ulster, Dutchess and
Litchfield Counties through 7 am Saturday.
Precipitation from a powerful coastal storm will continue this
evening, before tapering off overnight. Portions of the flood
watch area will experience a rain/snow mixture into the evening,
with mainly snow elsewhere.
Total rainfall or liquid equivalents for the storm of 1 to 3
inches are expected with some isolated 4 inch amounts in the
eastern Catskills. The higher range amounts will be mainly
across the higher terrain west and east of the Hudson Valley.
The latest NERFC forecasts have minor flooding forecast for
Gaylordsville on the Housatonic, but not until Saturday
afternoon due to a gradual rise. Poughkeepsie is also forecast
to reach minor flooding due to the tidal cycle, but is delayed
until Saturday night. We will also have to watch Brookfield on
the Still River, which may get vary close to flood stage
tonight. Otherwise, snow was the predominant precip type across
much of the rest of the area, with no flooding concerns outside
of the flood watch area.
The storm system departs overnight into Saturday morning. Dry
conditions are expected through the weekend into early next
week. Diurnal temperature trends will lead to some minor snow
melt during daylight hours, but ceasing at night due to below
freezing temperatures forecast.
Another storm system may bring snow and/or rain towards the mid
week period.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 3 AM EST Saturday for CTZ001.
Flood Watch through Saturday morning for CTZ001-013.
Winter Weather Advisory until 3 AM EST Saturday for CTZ013.
NY...Winter Storm Warning until 3 AM EST Saturday for NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
Flood Watch through Saturday morning for NYZ064>066.
MA...Winter Storm Warning until 3 AM EST Saturday for MAZ001-025.
VT...Winter Storm Warning until 3 AM EST Saturday for VTZ013>015.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...VTK
HYDROLOGY...BGM/JPVHazardous weather outlook, Mar 2, 4:20 PM EST, 51 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 420 PM EST Fri Mar 2 2018 CTZ001-NYZ064>066-031200- Northern Litchfield-Eastern Ulster-Western Dutchess-Eastern Dutchess- 420 PM EST Fri Mar 2 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SATURDAY... ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northern Litchfield County in northwestern Connecticut and the mid Hudson Valley and southern Taconics of east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Another storm system may bring moderate to heavy snow and rain to the region Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall amounts to the National Weather Service in Albany. MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-VTZ013>015- 031200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 420 PM EST Fri Mar 2 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SATURDAY... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, the Taconics, Lake George Saratoga Region, southern Adirondacks, Mohawk Valley, eastern Catskills, Schoharie Valley, Capital Region, and the Helderbergs of east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another storm system may bring moderate to heavy snow and rain to the region Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall amounts to the National Weather Service in Albany. CTZ013-031200- Southern Litchfield- 420 PM EST Fri Mar 2 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST SATURDAY... ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for southern Litchfield County in northwestern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Another storm system may bring moderate to heavy snow and rain to the region Tuesday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should send snowfall amounts to the National Weather Service in Albany.
In the hours before
Local storm report, Mar 2, 3:43 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EST FRI MAR 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HEAVY SNOW SARATOGA SPRINGS 43.07N 73.78W
03/02/2018 M12.0 INCH SARATOGA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1802287
CSLocal storm report, Mar 2, 3:48 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EST FRI MAR 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HEAVY SNOW NORTH BLENHEIM 42.47N 74.44W
03/02/2018 M24.0 INCH SCHOHARIE NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1802288
CSSpecial weather statement, Mar 2, 4:09 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albany NY
409 PM EST FRI MAR 2 2018
NYZ039>041-047>052-058-063-082-022300-
Southern Fulton-Eastern Albany-Western Ulster-Eastern
Schenectady-Western Greene-Schoharie-Northern Fulton-Western
Schenectady-Montgomery-Southern Saratoga-Northern Saratoga-Western
Albany-
409 PM EST FRI MAR 2 2018
...AN AREA OF HEAVY SNOW WILL AFFECT SCHENECTADY...NORTHWESTERN
ULSTER...WESTERN ALBANY...WESTERN GREENE...WESTERN SARATOGA...
FULTON...SCHOHARIE AND MONTGOMERY COUNTIES...
At 405 PM EST, an area of heavy snow was located along a line
extending from near Hagaman to Arkville. The heavy snow is nearly
stationary. Snow fall rates of 1 to 4 inches per hour can be
expected. Visibilities will be frequently below on half mile and at
times near zero.
Winds in excess of 30 mph are possible with this area of heavy snow
producing blowing snow.
This area of heavy snow will be near...
Pattersonville-Rotterdam Junction and Rotterdam Junction around
600 PM EST.
Other locations impacted by this area of heavy snow include Parkis
Mills, Meco, Charleston, East Berne, Hoffmans, West Berne,
Huntersland, Glenwild, Engleville and Quaker Street.
THIS INCLUDES Interstate 88 between exits 19 and 23 and Interstate
90 between exits 25 and 29.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4262 7463 4274 7467 4282 7466 4319 7446
4322 7432 4322 7422 4324 7422 4332 7385
4331 7384 4247 7402 4208 7445 4207 7466
4215 7453 4217 7445 4220 7454 4235 7443
4242 7462 4252 7471
TIME...MOT...LOC 2105Z 340DEG 2KT 4299 7420 4214 7462Local storm report, Mar 2, 4:33 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EST FRI MAR 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HEAVY SNOW 3 NW GUILDERLAND 42.74N 73.94W
03/02/2018 M10.0 INCH ALBANY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY1802289
CSLocal storm report, Mar 2, 5:00 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EST FRI MAR 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM SNOW CAIRO 42.31N 74.01W
03/02/2018 M10.0 INCH GREENE NY WEATHERNET6
WEATHERNET6
0234 PM SNOW JEFFERSON 42.46N 74.58W
03/02/2018 M33.0 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
0243 PM SNOW SCHENECTADY 42.80N 73.99W
03/02/2018 M10.5 INCH SCHENECTADY NY WEATHERNET6
WEATHERNET6
0255 PM SNOW KNOX 42.73N 74.14W
03/02/2018 M23.5 INCH ALBANY NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1802290
EVENT NUMBER ALY1802291
EVENT NUMBER ALY1802292
EVENT NUMBER ALY1802293
MSELocal storm report, Mar 2, 5:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
506 PM EST FRI MAR 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY SNOW BOGHT CORNERS 42.78N 73.74W
03/02/2018 M12.6 INCH ALBANY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY1802294
NASNearby
River Flood Warnings in Connecticut, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.